Diagnosing and Managing Allergic Dermatitis
BY LEO SEMES, OD, FAAO
A 67-year-old black female presented with a complaint of depigmentation across the bridge of her nose. The involved areas also included the glabellar region (Figure 1). She was currently being treated with Alphagan (brimonidine 0.2%, Allergan Pharmaceuticals). She had tried lotion to relieve the problem, but after one week this was unsuccessful and so she consulted us as her prescribing practitioners.
Figure 1. Depigmentation across the bridge of the patient's nose and the glabellar region.
An Unexpected Cause
The first item of consideration was whether the topical drops were causing the problem. To rule this out, we replaced the Alphagan with timolol 0.5% q. AM, recommended that she use 1% hydrocortisone cream twice per day applied to the affected areas and asked her to return in one week. At that visit, the clinical signs were essentially unchanged.
We next prescribed 20mg prednisone daily for one week to be taken in four divided doses (5mg, q.i.d.). At the one-week follow-up visit, her skin was almost completely back to normal pigmentation (Figure 2).
Figure 2. Following treatment with prednisone, the patient's pigmentation returned to normal.
On inspection of her spectacle lens frame, we noted that the plating had worn off and that the base metal was in contact with her skin. The final diagnosis was nickel allergy. We recommended a change of spectacle frame material to titanium, which is less allergenic. We resumed Alphagan treatment and have had good intraocular pressure (IOP) control.
Treating Allergic Dermatitis
Topical steroids are generally effective for minor skin irritations. Weaker steroids, such as the hydrocortisone in this case, are a good choice for eyelid conditions. This is significant as the eyelid skin is among the thinnest in the body and is generally susceptible to allergic responses. While our patient's eyelids were not affected, we chose this treatment option for its low risk-to-benefit ratio. An additional benefit in this case was that 1% hydrocortisone cream is available over-the-counter.
Long-term use of corticosteroids has been reported to raise IOP in patients who are apparently steroid responders. This may be more significant the older a patient is. Throughout the two-week course of treatment, our patient's IOP was never more than 15 mmHg in either eye.
Systemic steroids can be very effective in the short term for allergic responses. Anyone who has ever been unfortunate enough to get poison ivy may be able to attest to this fact. CLS
To obtain references for this article, please visit http://www.clspectrum.com/references.asp and click on document #160.
Dr. Semes is an associate professor and director of continuing education at the University of Alabama at Birmingham School of Optometry.